Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Las Vegas, NV

October 13, 2006San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 13, 2006, 5:06 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2006, 5:06 PM PDT (00:06 UTC)
Expired
Oct 13, 2006, 5:45 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 101 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:10 PM PDTTSTM WND DMGMohave Valley, AZ4 IN DIA TREES BLOWN OVER
Oct 13, 5:20 PM PDTTSTM WND DMGMohave Valley, AZ12 IN DIA TREE UPROOTED
Oct 13, 5:20 PM PDTTSTM WND GST 66Needles, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS55 KVEF 140008
SVRVEF
AZC015-CAC071-NVC003-140045-
/O.NEW.KVEF.SV.W.0086.061014T0006Z-061014T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT FRI OCT 13 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 545 PM PDT(545 PM MST).

* AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TOPOCK...AND WAS MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEEDLES AROUND 515 PM PDT...
  MOHAVE VALLEY AROUND 525 PM MST...
  LAUGHLIN AND BULLHEAD CITY AROUND 540 PM MST...

IF ON OR NEAR THE COLORADO RIVER BETWEEN GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3457 11457 3463 11436 3519 11448 3520 11488

$$

JGA
1 follow-up statement
000
WWUS55 KVEF 140031
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT FRI OCT 13 2006

AZC015-CAC071-NVC003-140045-
/O.CON.KVEF.SV.W.0086.000000T0000Z-061014T0045Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
529 PM PDT FRI OCT 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
PDT(545 PM MST) FOR EXTREME SOUTH CENTRAL CLARK...EAST CENTRAL SAN
BERNARDINO AND SOUTHWESTERN MOHAVE COUNTIES...

AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
UP TO 70 MPH. WEATHER SPOTTERS IN NEEDLES ALSO REPORTED STRONG WIND 
GUSTS WITH POWER LINES DOWN AND VISIBILITY LESS THAN ONE-QUARTER OF 
A MILE. THIS STORM WAS LOCATED NEAR MOHAVE VALLEY...AND WAS MOVING 
NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAUGHLIN...BIG BEND RAWS AND BULLHEAD CITY AROUND 545 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HEAVY RAIN...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR THE COLORADO RIVER NEAR LAUGHLIN AND BULLHEAD CITY
GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3457 11457 3463 11436 3519 11448 3520 11488

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:30 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 13, 3:30 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI OCT 13 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE ACROSS THE SOUTHERN GREAT BASIN AND MOHAVE DESERT TONIGHT
AND SATURDAY. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS
TO MUCH OF THE GREAT BASIN AND MOJAVE DESERT. TEMPERATURES ARE
EXPECTED TO COOL BETWEEN 5 AND 10 DEGREES SATURDAY BEFORE WARMING TO
NEAR NORMAL BY MONDAY.
&&

.SHORT TERM...UPPER LOW SPINNING OFF THE SOUTHERN CALIFORNIA COAST
IS EXPECTED TO MOVE ONSHORE THIS EVENING AND SLOWLY MOVE INTO THE
DESERTS OVERNIGHT. PRECIPITATION ALREADY SPREADING THROUGH THE
SOUTHERN CWA WITH SEVERAL LOCATIONS REPORTING BETWEEN A HUNDREDTH
AND FIVE HUNDREDTHS OF AN INCH. ISOLATED THUNDERSTORMS HAVE ALSO
BEEN OCCURRING THIS AFTERNOON OVER PORTIONS OF THE CWA. AS THE LOW
MOVES INLAND MOISTURE WILL INCREASE AND MOST AREAS ESPECIALLY THE
SOUTHERN CWA WILL SEE WIDESPREAD RAIN. BOTH THE GFS AND NAM REMAIN
IN GOOD AGREEMENT THROUGH SATURDAY AFTERNOON BEFORE THEY BEGIN TO
DIVERGE AND BOTH MODELS GENERATE THE BEST QPF OVER THE SOUTHERN CWA.
WITH GOOD EASTERLY FLOW AT 700 MB WILL HAVE TO WATCH FOR THE
POTENTIAL OF SIGNIFICANT RAINFALL OVER THE SPRING MOUNTAINS WITH THE
ADDITIONAL UPSLOPE. CURRENT THINKING IS THAT VALLEY LOCATIONS WILL
SEE BETWEEN A HALF AN INCH AND THREE QUARTERS OF AN INCH WITH HIGHER
TOTALS IN THE MOUNTAINS. SNOW LEVELS WILL REMAIN QUITE HIGH WITH
THIS SYSTEM AND WILL STAY ABOVE 9000 FEET FOR THE MAJORITY OF THE
EVENT. ITS POSSIBLE THAT WITH ANY CONVECTIVE ACTIVITY NEAR THE LOW
CENTER SATURDAY AFTERNOON THAT SNOW LEVELS COULD DROP TO NEAR 8000
FEET BUT ANY SIGNIFICANT SNOWFALL ACCUMULATIONS WILL REMAIN AT THE
HIGHEST PEAKS. MODELS BEGIN TO DIVERGE IN SOLUTIONS OVERNIGHT
SATURDAY WITH THE GFS MOVING THE LOW INTO EASTERN ARIZONA WHILE THE
NAM KEEPS THE LOW OVER SOUTHERN CA. THE GFS SOLUTION WOULD LIKELY
END PRECIPITATION CHANCES SUNDAY WHILE THE NAM SOLUTION WOULD KEEP
SOME MOISTURE IN THE AREA. WOULD TEND TO LEAN WITH THE GFS AND HAVE
REMOVED POPS EXPECT FOR THE FAR EASTERN ZONES. HIGH PRESSURE
FORECAST TO MOVE INTO THE AREA LATE SUNDAY AFTERNOON AND EVENING
WITH CLEARING SKIES. TEMPERATURES ARE EXPECTED TO BE NEARLY 10
DEGREES BELOW NORMAL SATURDAY AND SLOWLY WARM ON SUNDAY.

.LONG TERM...THERE IS STILL MODEL AGREEMENT EARLY IN THE WEEK BUT
THEN VERY DIVERGENT SOLUTIONS AS WEEK PROGRESSES. GFS KEEPS AREA
UNDER NORTHWEST FLOW AFTER WEEKEND SYSTEM WITH A BROAD TROUGH
EXTENDING FROM NORTHERN PLAINS. ANOTHER TROUGH PASSES THROUGH
TUESDAY WHICH COULD BRING ANOTHER CHANCE OF SHOWERS IN THE NORTH
PART OF THE FORECAST AREA FOLLOWED BY NORTH FLOW SANDWICHED BETWEEN
HIGH OFF SHORE AND TROUGH EXTENDING FROM THE PLAINS. DGEX SEMI
POINTS THIS WAY BY DEVELOPS TROUGH INTO A LOW AND IS SLOW TO MOVE IT
OUT TUESDAY. ECMWF GOES THE GFS WAY BUT WITH A MORE SHALLOW TROUGH.
GEM OUT THROUGH 144 HOURS HAS A CLOSED LOW OVER AREA WEDNESDAY.  SO
WITH A VARIETY OF SOLUTIONS I PICKED GFS AS A COMPROMISE. MAIN
CONCERN OF THIS PLAYS OUT IS FOR TUESDAY TO POSSIBLY BE BE A WIND
DAY AND FOR SOME POPS UP NORTH THERE AS WELL.
&&

.AVIATION...CLEAR SKIES FOR THE REMAINDER OF THE NIGHT BUT CLOUDS
WILL PROGRESSIVELY INCREASE...BEGINNING LATE IN THE MORNING.
PRECIPITATION WILL FOLLOW...BEGINNING IN THE EVENING HOURS AND
CONTINUE THROUGHOUT THE NIGHT.  CIGS WILL FALL TO BELOW 10K FT BY
EVENING WITH HIGHEST PEAKS OBSCURED.  TAFS AND TWEBS ADEQUATELY
DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS
FOR KLAS...KVGT...KDRA... KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 13, 11:36 AM PDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1136 AM PDT FRI OCT 13 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-140600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1136 AM PDT FRI OCT 13 2006 /1136 AM MST FRI OCT 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO SOUTHERN CALIFORNIA
THIS EVENING WHICH WILL HELP SPREAD MOISTURE OVER THE REGION. THE
HEAVIEST RAINFALL IS EXPECTED TO REMAIN OVER SAN BERNARDINO...CLARK
AND MOHAVE COUNTIES WHERE A QUARTER TO HALF AN INCH OF RAIN COULD
FALL. THE ATMOSPHERE WILL ALSO BECOME UNSTABLE ALLOWING FOR A FEW
ISOLATED THUNDERSTORMS TO DEVELOP WHICH WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EAST SATURDAY WITH RAIN
AND ISOLATED THUNDERSTORMS CONTINUING OVER MUCH OF THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT. STORM TOTAL PRECIPITATION IS EXPECTED
TO RANGE FROM HALF AN INCH IN THE VALLEYS TO NEAR ONE INCH AT THE
HIGHER ELEVATIONS. THIS STORM SYSTEM IS RELATIVELY WARM AND SNOW
LEVELS ARE NOT EXPECTED TO DROP BELOW 9000 FEET. THIS SYSTEM WILL
EXIT THE REGION LATE SATURDAY AFTERNOON WITH ISOLATED SHOWERS
CONTINUING INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:43 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Oct 14, 12:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Oct 14, 2:42 PM PDTFlash Flood WarningVEFSan Bernardino78 min
Oct 14, 3:50 PM PDTFlash Flood WarningVEFSan Bernardino70 min
Oct 13, 11:28 PM PDTSevere Thunderstorm WarningVEFClark32 min
Oct 14, 12:01 AM PDTSevere Thunderstorm WarningVEFClark44 min
Oct 14, 12:14 AM PDTTornado WarningVEFClark23 min
Oct 14, 1:07 AM PDTSevere Thunderstorm WarningVEFClark38 min
Oct 14, 3:45 AM PDTSevere Thunderstorm WarningVEFClark60 min
Oct 14, 3:35 PM PDTFlash Flood WarningVEFMohave115 min

Nearby

Severe Thunderstorm Warnings in California, 2006Severe Thunderstorm Warnings in Nevada, 2006Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.